Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS Wilmington, OH

January 13, 2006Montgomery County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jan 13, 2006, 6:37 AM EST for Montgomery County, Ohio. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 13, 2006, 6:37 AM EST (11:37 UTC)
Expired
Jan 13, 2006, 7:06 AM EST
In force
29 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Montgomery County, OH

The radar

The Cincinnati radar (KILN), 59 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 13, 6:48 AM ESTHAIL 0.75Trotwood, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 353 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
353 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 131138
SVRILN
OHC113-131215-
/O.NEW.KILN.SV.W.0004.060113T1137Z-060113T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
637 AM EST FRI JAN 13 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN OHIO

* UNTIL 715 AM EST

* AT 629 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
  STORM WAS LOCATED 5 MILES SOUTH OF NEW LEBANON...MOVING NORTHEAST
  AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TROTWOOD...
  DAYTON...
  ENGLEWOOD...
  VANDALIA...
  HUBER HEIGHTS...

IN ADDITION...BROOKVILLE...FORT MCKINLEY...SHILOH...NORTHVIEW...
NORTHRIDGE...PHILLIPSBURG AND UNION ARE NEAR THE PATH OF THIS SEVERE
THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3971 8449 3961 8426 3991 8406 3991 8441

$$
2 follow-up statements
000 
WWUS51 KILN 131158
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
657 AM EST FRI JAN 13 2006

OHC113-131215-
/O.CON.KILN.SV.W.0004.000000T0000Z-060113T1215Z/
MONTGOMERY OH-
657 AM EST FRI JAN 13 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 AM EST FOR
MONTGOMERY COUNTY...

AT 648 AM EST...STORM SPOTTERS REPORTED PENNY SIZE NEAR TROTWOOD. 
RADAR INDICATED THAT THIS SEVERE THUNDERSTORM REMAINS CAPABLE OF 
PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR FORT 
MCKINLEY...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
VANDALIA AND HUBER HEIGHTS.

LAT...LON 3971 8449 3961 8426 3991 8406 3991 8441

$$
000 
WWUS51 KILN 131206
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
706 AM EST FRI JAN 13 2006

OHC113-131216-
/O.CAN.KILN.SV.W.0004.000000T0000Z-060113T1215Z/
MONTGOMERY OH-
706 AM EST FRI JAN 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY HAS BEEN
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3971 8449 3961 8426 3991 8406 3991 8441

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 4:09 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jan 13, 4:09 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
409 AM EST FRI JAN 13 2006

.SHORT TERM (TODAY THROUGH SUNDAY)...
SURFACE ANALYSIS SHOWS DOUBLE BARRELED SURFACE LOW WITH ONE LOW
OVER LAKE MICHIGAN AND THE OTHER NEAR KSTL. REGIONAL RADAR SHOWS
CONVECTION INTO WESTERN INDIANA.

MODELS ARE IN GOOD AGREEMENT WITH DEEPENING THE SOUTHERN SFC LOW
AND TAKING IT ACROSS OHIO VALLEY. THEN THEY BEGIN TO DIVERGE WITH
THE GFS BEING DEEPER WITH SFC LOW AND THEN TAKING IT FARTHER
NORTH UP THE COAST. WILL LEAN TOWARD THE GFS SINCE IT HAS BEEN THE
MOST CONSISTENT WITH THIS SYSTEM. HOWEVER DIFFERENCES IN THE
MODELS MAKE LITTLE DIFFERENCE TO THE ACTUAL FORECAST.

BOTH NAM AND GFS HAVE BETTER HAVE SOME SFC AND ELEVATED
INSTABILITY EARLY THIS MORNING OVER INDIANA AND KENTUCKY. HOWEVER
AS THE LOW PROGRESSES EAST THE INSTABILITY GETS SHUNTED SOUTH AND
EAST. THUS WILL ONLY GO WITH AN ISOLATED MENTION OF THUNDERSTORMS.
SPC HAS SE HALF OF FA IN A SLGT RISK. NOT REAL HOT ON THE RISK.
WITH LITTLE IF ANY INSTABILITY THINK THE THREAT IS SOUTH OF FA. IF
THREAT EVER MATERIALIZES...THEN LOW TOP CONVECTION MAY MIX DOWN
SOME STRONG WINDS.

ONCE WE GET ON THE BACKSIDE OF LOW TONIGHT...THEN WIND AND SWITCH
OVER TO SNOW WILL BECOME THE NEXT ISSUE. SINCE GFS IS PREFERRED
WILL GO WITH STRONG WIND WORDING. WILL KEEP BOTH SUSTAINED AND
GUSTS BELOW ADVISORY CRITERIA FOR NOW (SUSTAINED 31 MPH AND GUSTS
46 MPH). AS FOR THE SNOW IT LOOKS THE THE TIMING OF COLDER AIR IN
AND A WEAKER MID LEVEL DEFORMATION SIGNATURE OVER FORECAST AREAS
HELP TO KEEP AMOUNTS AN INCH OR LESS IN THE WEST. IN THE EAST
WILL NOT MENTION ANY ACCUMULATION BECAUSE OF A LATER SWITCH.

MAV TEMPS LOOK PRETTY GOOD. WILL MAKE SOME MINOR ADJUSTMENTS TO
TODAY BASED ON LATEST TRENDS. WILL ALSO BUMP UP TEMPS SEVERAL
DEGREES ON SUNDAY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NO CHANGES WERE MADE IN THE EXTENDED FOR THOUGHTS OF PREVIOUS
FORECASTER...SEE DISCUSSION BELOW.

&&

.AVIATION (00Z-24Z)...
NOT A WHOLE LOT OF CHANGE FROM PREVIOUS FORECAST. HAVE LEFT
THUNDER OUT AT THIS TIME. THERE IS A BIT OF ELEVATED
INSTABILITY...AND AN ISOLATED THUNDERSTORM IS NOT OUT OF THE
QUESTION. ALL PRECIP DURING THIS FORECAST PERIOD SHOULD REMAIN
RAIN. CHANGE OVER DOES NOT LOOK TO OCCUR UNTIL AFTER 06Z.

&&

.PREVIOUS DISCUSSION...
(ISSUED 430 PM EST THU JAN 12 2006)

LONG TERM (SUNDAY THROUGH THURSDAY)...
ACTIVE PATTERN TO CONTINUE THRU EXTENDED.  SFC HI PRES RIDGE MOVING
THRU REGION WILL ENSURE A DRY ENDING TO WEEKEND. DEEP SFC LO EJECTS
INTO CNTRL PLAINS SUN EVNG AND INTO MID MISSISSIPPI VLY BY MON
NIGHT.  INITIAL SPLIT STREAM FLO WILL PHASE...DEEPENING UPR TROF AND
ATTENDANT SFC LO AS IT TRACKS N/E THRU INTO REGION TUES.  00Z/12Z
GFS BOTH INDCG SFC LO TO LIFT NORTH AND OCCLUDE ACRS MICHIGAN BY 00Z
WED...WHILE ECMWF TAKES SLIGHTLY WEAKER SFC LO FURTHER SOUTH THRU OH
VLY.  LO LV CONV MAXIMIZES LATE MON NIGHT INTO DAY ON TUES AS 55KT
850 LLJ LIFTS ACRS REGION IN TANDEM WITH STRONG 140KT UPR JET.
PWATS CLIMB ABV 1 INCH...AND POTENTIAL EXISTS FOR ANOTHER SOAKER FOR
FCST AREA.   ALL MODELS INDCG A DVLPG SECONDARY WAVE ALONG FRNTL
BNDRY ACRS SE CONUS TUES EVNG...LIFTING INTO MID ATLC/NEW ENGLAND BY
WED AFTN.  12Z GFS IS FURTHEST WEST AND DEEPEST WITH SECONDARY LO
TRACKING ALONG APPALACHIAN MTNS...WHILE CONSENSUS MODEL SOLN INDCG
FURTHER EAST TRACK UP EAST COAST. HAVE TRENDED TOWARDS CONSENSUS
WITH PCPN ENDING FROM WEST TO EAST WED...POSSIBLY AS A RA/SN MIX OR
ALL SNOW AS COLDER AIR SPILLS INTO FCST AREA.  SFC HI PRES THEN
RETURNS FOR THURS.  TEMPS WILL INITIALLY START AT NEAR NORMAL LEVELS
SUN...WITH ABV NORM TEMPS AHEAD OF COLD FRONT FOR MON/TUES.  TEMPS
RETURN TO NEAR NORMAL FOR SECOND HALF OF WORK WEEK.

RYAN

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jan 13, 5:27 AM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
527 AM EST FRI JAN 13 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ053>056-060>065-
070>074-077>082-088-141030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLARK-MADISON-FRANKLIN OH-
LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
527 AM EST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

A STRONG SPRING TYPE SURFACE LOW WILL MOVE ACROSS INDIANA AND
OHIO TODAY ON ITS WAY TO THE EAST COAST TONIGHT. AHEAD OF THE LOW
SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED. SOME OF THESE
THUNDERSTORMS COULD BE ON THE STRONG SIDE AND PRODUCE VERY HEAVY
RAINFALL...HALF INCH HAIL AND WIND GUSTS TO 45 MPH.

TONIGHT AS THE LOW MOVES EAST STRONG NORTHWESTERLY FLOW WILL BRING
WIND GUSTS UP TO 45 MPH AND A TRANSITION OF RAIN TO SNOW. SNOW
ACCUMULATIONS WILL GENERALLY BE AN INCH OR LESS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

OHZ026-034-035-042>046-051-052-141030-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-
527 AM EST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OHIO...
MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

 TIPTON

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.